Alert archive / Texas / River Flood Warnings in 2019

River Flood Warning 2, NWS Amarillo, TX

June 1, 2019Armstrong County, Texas

NWS Amarillo, TX issued this river flood warning at Jun 1, 2019, 11:14 PM CDT for Armstrong County, Texas. It was in force for 65 min.

The area

The outline as issued.

The facts

Issued
Jun 1, 2019, 11:14 PM CDT (04:14 UTC)
Expired
Jun 2, 2019, 12:19 AM CDT
In force
65 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Flood severity
Minor

County Armstrong County, TX

The radar

The Amarillo radar (KAMA), 49 km from the middle of the area, began a volume at 04:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Prairie Dog Town Fork of the Red River at Wayside (WAYT2). The gauge peaked at 11.10 ft at Jun 1, 2019, 11:00 PM CDT.

actionminormoderate5101506/0206/03
Action stage
9.5 ft
Minor stage
10 ft
Moderate stage
15 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07297910, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

303 
WGUS44 KAMA 020414
FLWAMA
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Amarillo TX
1114 PM CDT Sat Jun 1 2019

...The National Weather Service in Amarillo has issued a flood 
warning for the following rivers in Texas... 

  Prairie Dog Town Fork Red River at Wayside 13NE affecting Armstrong
  County
.Heavy rain has caused the Prairie Dog Town Fork of the Red 
Rvier to go above flood stage in Armstrong county.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive vehicles through flooded areas.

Know your location in relation to creeks and rivers that can become 
killers in heavy rains. Do not attempt to drive through rising water.
Do not cross areas where water is flowing...even on foot. Rapidly 
flowing water can quickly sweep you off your feet.

For graphical hydrologic information...please go to weather.gov and 
click on the Texas Panhandle. Select Rivers and Lakes near the top of
the page. The Advanced Hydrologic Prediction Service page provides 
current and forecast river information...gage locations...impacts...
and historical crest information for all forecast points by clicking 
on each point.

&&

TXC011-020813-
/O.NEW.KAMA.FL.W.0002.190602T0414Z-190602T1952Z/
/WAYT2.1.ER.190602T0340Z.190602T0600Z.190602T0752Z.NR/
1114 PM CDT Sat Jun 1 2019

The National Weather Service in Amarillo has issued a 

* Flood Warning for 
  The Prairie Dog Town Fork Red River at Wayside 13NE.
* until Sunday afternoon...Or until the warning is cancelled.
* At 11:00 PM Saturday the stage was 11.1 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 10.0 feet.
* Forecast...The river will continue rising to near 11.4 feet by 
  midnight. The river will fall below flood stage 
  during the early morning hours of Sunday.
* Impact...At 10.0 feet...Ranch and farm land within the flood plain 
  begin to flood. Cattle in the flood plain are threatened
* Flood history...This crest compares to a previous crest of 11.2 feet
  on Sep 7 1996.

&&

LAT...LON 3490 10141 3475 10126 3475 10139 3481 10145
      3484 10163 3496 10162       

$$
1 follow-up statement
858 
WGUS84 KAMA 020519
FLSAMA
Flood Statement
National Weather Service Amarillo TX
1219 AM CDT Sun Jun 2 2019

...The flood warning is cancelled for the following rivers in 
Texas...
 
  Prairie Dog Town Fork Red River at Wayside 13NE affecting 
  Armstrong County
.Heavy rain upstream of the gage site caused the Prairie Dog 
Town Fork of the Red River to crest at 11.1 feet at 11 pm.  
The river is now below flood stage and it is expected to 
continue to fall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive vehicles through flooded areas.

For graphical hydrologic information...please go to weather.gov and 
click on the Texas Panhandle. Select Rivers and Lakes near the top of
the page. The Advanced Hydrologic Prediction Service page provides 
current and forecast river information...gage locations...impacts...
and historical crest information for all forecast points by clicking 
on each point.

&&

TXC011-020549-
/O.CAN.KAMA.FL.W.0002.000000T0000Z-190602T1952Z/
/WAYT2.1.ER.190602T0340Z.190602T0400Z.190602T0447Z.NR/
1219 AM CDT Sun Jun 2 2019

The Flood Warning is cancelled for
  The Prairie Dog Town Fork Red River at Wayside 13NE.
* At 12:00 AM Sunday the stage was 9.6 feet.
* Fell below flood stage at 11:47 PM Saturday.
* Flood stage is 10.0 feet.
* Forecast...The river will continue to fall to 5.9 feet by 
  late morning.

&&

LAT...LON 3490 10141 3475 10126 3475 10139 3481 10145
      3484 10163 3496 10162       

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this river flood warning went out at Jun 1, 6:47 PM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, Jun 1, 6:47 PM CDT, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
647 PM CDT Sat Jun 1 2019

.AVIATION...
For the 00z TAFs...
Scattered to numerous thunderstorms expected to continue for the
next several hours, with general trend to spread east.
Occasional MVFR visibilities and variable winds gusting above 35
in thunderstorms can be expected.  Otherwise, VFR conditions
expected to prevail, with MVFR ceilings expected between 12z and
19z Sunday.

Cockrell

&&

.PREV DISCUSSION... /Issued 409 PM CDT Sat Jun 1 2019/

SHORT TERM...This Afternoon through Tonight...

Evidence of shortwave trough with ample lift riding the backside of
a ridge axis extending from the TX/NM border up into northwestern
CO. A surface trough is also noted in the Raton Mesa extending
southwest in northeast NM and clipping the western OK Panhandle. A
quasi dryline was just east of the surface trough extending
southeast from near Dalhart to Amarillo. Finally, there a westward
advancing outflow boundary from storms in the eastern Panhandles now
near Spearman to Claude. Convection initiated along the surface
trough dryline intersection around 18z while other less intense
storms continue to fire along the outflow boundary in the eastern
Texas Panhandle.

The overall environment this afternoon is characterized by modest
low level and mid level theta-E advection from 850mb to 700mb.
Surface dew points are in the high 50s to low 60s across most of the
Panhandles. The combination of low and mid level lapse rates amidst
cool 500mb temperatures support MLCAPE values of 2000 to 3000 J/kg.
Surface temperatures in the mid 80s result in LCLs around 1000 m in
the eastern zones to around 2000 m in the western zones. Even though
the mid level winds are only around 20 to 30 knots, good directional
shear is noted, resulting in 30 to 40 knots of effective bulk shear.
A large supercell has already been sampled in this environment and
is ongoing northwest of Dalhart as of 21z. Right mover storm motion
will take this storm southeast at around 15 knots into better
moisture and instability. The only caveat is how the outflow
boundary might affect the storm as it moves west, however this might
act to enhance inflow based on current boundary orientation. Very
large hail and damaging RFD winds along with a few microburst will
be possible with this storm and any other discrete supercells that
can form. Strong rotation in the mesocyclone has been noted via
radar base velocity, but the high LCL height and lack of better low
level helicity should keep tornado risk low. However, low level
helicity is expected to improve during the evening hours as the
storm moves into better moisture, so the tornado threat will have to
be monitored closely.

Storm coverage will increase into the evening as convective mode
becomes more linear (already showing signs of this in eastern NM)
with more LSA associated with shortwave and increased convergence
along the surface trough. DCAPE around 1000 to 1500 J/kg will
support severe gust with any bowing segments this evening. Storms
should exit the area between 06z and 12z, with a few lingering
storms developing in the eastern Panhandles on outflow boundaries
after 06z.

Ward

LONG TERM...Sunday through Saturday...
Slow-moving digging mid-level trof will advance eastward through
southwest CONUS Sunday through Tuesday night toward Texas and
Oklahoma Panhandles.  Models then generally agree that trof will
move more quickly Wednesday and Thursday, most likely crossing the
Panhandles on Thursday. This pattern supports continued feed of
deep rich moisture into the Panhandles with corresponding support
for increased instability.  Shear expected to be maximized on
Sunday afternoon and evening with values of 35 to 50 kt expected.
Severe thunderstorms likely to occur Sunday afternoon and evening.
Very high PWATs are forecast to be in place from Sunday evening
through Wednesday, with the threat of heavy rains continuing
through Wednesday night.  Shear values Monday through Wednesday
night are expected to be generally below 30 kt, with threat for
widespread severe weather not expected to be as high as on
Sunday.  Severe thunderstorms will still be possible Monday
through Wednesday night, but daily thunderstorm activity will
alter the environment, setting the stage for future developments.

Expect thunderstorm activity to temporarily come to an end Friday
and Friday night with the departure of the mid-level trof.

Cockrell

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                62  81  61  82  63 /  80  60  60  30  40
Beaver OK                  61  83  64  85  65 /  40  30  70  30  40
Boise City OK              54  81  58  85  59 /  40  50  50  30  50
Borger TX                  61  83  64  85  65 /  80  50  60  20  40
Boys Ranch TX              61  82  62  85  62 /  60  60  60  30  60
Canyon TX                  62  82  62  83  63 /  70  60  60  30  40
Clarendon TX               64  81  63  83  65 /  60  50  60  30  30
Dalhart TX                 56  80  59  85  59 /  70  60  60  30  60
Guymon OK                  58  82  62  85  62 /  40  40  60  20  50
Hereford TX                62  83  61  83  62 /  70  60  60  40  50
Lipscomb TX                62  83  65  84  66 /  50  30  70  40  40
Pampa TX                   61  80  62  81  63 /  60  40  60  30  40
Shamrock TX                65  81  65  83  67 /  80  30  60  30  30
Wellington TX              66  83  66  85  67 /  80  30  60  30  30

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

03/03
Hazardous weather outlook, Jun 1, 3:57 PM CDT, 7 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
357 PM CDT Sat Jun 1 2019

OKZ001>003-TXZ001>020-317-021100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
357 PM CDT Sat Jun 1 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

Scattered to numerous thunderstorms are expected. Some storms will
become severe through this evening. Large hail, damaging winds
and locally heavy rainfall are the main threats from these storms,
however an isolated tornado can not be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There will likely be some threat for severe storms each afternoon
and overnight period through Wednesday. Heavy rainfall will also
accompany these storms and repeated days of thunderstorms
producing heavy rainfall will likely lead to an increasing threat
for flooding through Wednesday night. Thunderstorms may also occur
Thursday and Thursday night.  Currently, it appears the greatest
potential for large hail, and damaging winds and tornadoes will be
Sunday afternoon and Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotters should be ready activation through this evening and again
Sunday afternoon and evening.

Cockrell

In the hours before

Local storm report, Jun 1, 8:23 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
823 PM CDT SAT JUN 01 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     NON-TSTM WND GST 1 NNW LAKE TANGLEWOOD   35.07N 101.79W
06/01/2019  E60 MPH          RANDALL            TX   NWS EMPLOYEE

            PEA SIZE HAIL ALSO.

&&

EVENT NUMBER AMA1900866

JC
Local storm report, Jun 1, 8:28 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
828 PM CDT SAT JUN 01 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     7 SSE AMARILLO          35.11N 101.80W
06/01/2019  M61 MPH          RANDALL            TX   MESONET

&&

EVENT NUMBER AMA1900868

JC
Local storm report, Jun 1, 8:56 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
856 PM CDT SAT JUN 01 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 PM     TSTM WND GST     12 SW CLAUDE            34.98N 101.50W
06/01/2019  M67 MPH          ARMSTRONG          TX   MESONET

&&

EVENT NUMBER AMA1900869

LFM
Local storm report, Jun 1, 9:04 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
904 PM CDT SAT JUN 01 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND GST     12 SW CLAUDE            34.98N 101.50W
06/01/2019  M66 MPH          ARMSTRONG          TX   MESONET

&&

EVENT NUMBER AMA1900870

JC
Local storm report, Jun 1, 9:29 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
929 PM CDT SAT JUN 01 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     FUNNEL CLOUD     10 SW DALHART           35.96N 102.64W
06/01/2019                   HARTLEY            TX   TRAINED SPOTTER

            STORM CHASER VIDEO CONFIRMED FUNNEL SIGHTING.

&&

EVENT NUMBER AMA1900871

LFM
Local storm report, Jun 1, 10:35 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1035 PM CDT SAT JUN 01 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             WHEELER                 35.44N 100.27W
06/01/2019  E0.75 INCH       WHEELER            TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1900872

FERGUSON

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:12 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham, Potter, Randall63 min
Jun 1, 7:24 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Randall66 min
Jun 1, 7:55 PM CDTAreal Flood AdvisoryAMAPotter, Randall2 hr
Jun 1, 8:00 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Potter, Randall60 min
Jun 1, 8:05 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray24 min
Jun 1, 8:14 PM CDTFlash Flood WarningAMAPotter, Randall3 hr
Jun 1, 8:57 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray63 min
Jun 1, 9:54 PM CDTSevere Thunderstorm WarningAMAArmstrong, Donley36 min

Nearby

River Flood Warnings in Texas, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.